Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

September 7, 2021Saint Joseph County, Michigan

NWS Northern Indiana issued this special weather statement at Sep 7, 2021, 5:15 PM EDT for Saint Joseph County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2021, 5:15 PM EDT (21:15 UTC)
Expired
Sep 7, 2021, 5:45 PM EDT
In force
30 min
Issued by
NWS Northern Indiana
Hail
0.25 in
Wind
50

County Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 63 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1621 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WWUS83 KIWX 072115
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
515 PM EDT Tue Sep 7 2021
 
MIZ078>080-072145-
Branch MI-St. Joseph MI-Cass MI-
515 PM EDT Tue Sep 7 2021

...Strong thunderstorms will impact portions of southeastern Cass,
St. Joseph and northwestern Branch Counties through 545 PM EDT...

At 515 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Vicksburg to near Constantine. Movement
was east at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Strong thunderstorms will be near...
  Centreville around 530 PM EDT.
  Sturgis around 535 PM EDT.

Other locations in the path of these storms include Union City and
Colon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southwestern Michigan.

&&

LAT...LON 4178 8534 4179 8588 4207 8564 4207 8516
TIME...MOT...LOC 2115Z 267DEG 42KT 4207 8555 4184 8576 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

FISHER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Sep 7, 3:37 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 7, 3:37 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
337 PM EDT Tue Sep 7 2021

.SYNOPSIS...
Issued at 336 PM EDT Tue Sep 7 2021

A line of storms will move through the region this evening into
early tonight. Some of the stronger storms may have damaging wind
gusts and large hail. Cooler and drier air will move in for
Wednesday and Thursday.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 322 PM EDT Tue Sep 7 2021

Strong mid level shortwave translating eastward through northern
Lower Michigan this afternoon. Strong, elevated, linear-segmented
convection ongoing from central Lower Michigan into north central
Illinois at this time. Strong diabatic heating across CWA early
afternoon with surface temperatures into the middle 80s that will
aid in maintaining upstream thermal instability and allow storms
to become surface based with increased wind threat. This
morning/early afternoon convection was driven more by theta-e
plume/middle to upper 60s surface dewpoints immediately in advance
of attendant cold front and collocated eastern periphery of
EML/higher mid level lapse rates with elevated storm mode. Veered
low/mid flow continues to strengthen with resultant deep/effective
layer shear on order of 40-50 kts. Forcing depth accentuated amid
40-60m/12 hour 5H height falls. Setup should aid in maintaining
strong to severe convection into northwest CWA around 20-21 UTC.
While primary concern is damaging wind gusts with DCAPE on order
of 900 J/kg, strong helical low level flow could give rise to
leading edge mesovorticies that, when tied to rear inflow
jet/notch, could lead to brief tornado. Million dollar question
will be how far southeast strong/severe convection can maintain.
Shallow nature of theta-e upstream and mixout into the upper
50s/lower 60s presently points to short duration with southeast
extent MLCAPE waning. Suspect convection to dwindle/become
outflow dominant by about 00 UTC across northern Indiana.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 322 PM EDT Tue Sep 7 2021

Few changes to long term. Steep low level lapse rates and minor
shortwave could yield some showers downstream of southern Lake
Michigan. Otherwise long duration dry period as Great Basin mid
level ridge retrogrades eastward with building heights across
southern Great Lakes. A weak frontal boundary sags southward into
northern CWA late Sunday, associated with shortwave within high
belted westerlies. A better chance for showers/storms late
Monday/Tuesday with stronger northern stream wave in advance of
deepening warm sector.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1239 PM EDT Tue Sep 7 2021

VFR conditions through 20Z. Winds remain strong from the
southwest between 15 and 25 kts. Occasional gusts to 40 kts cannot
be ruled out. LLWS does not appear to be a concern at this time
as the flow is uniform through the boundary layer.

For KSBN - After 20Z the situation changes dramatically as the
front and associated convection charges out of the WI/MI and
sweeps into the KSBN area. Expect IFR CIGS/VSBY with along and
behind the front/convection. Additionally, high confidence that
there will be LLWS / significant turbulence associated with this
convection at onset. Timing of LLWS is still uncertain...but don't
expect it to persist for more than a couple of hours.

CIGS/VSBY improve by the latter part of the forecast period.

For KFWA - Continued VFR through 00Z. Strong southwest winds will
create a very turbulent boundary layer but LLWS is not expected.

After 00Z conditions begin to deteriorate and expect a short
lived period of convection to pass through the area. ISOLD
MVFR/IFR CIG/VSBY with the convection/frontal passage...and could
have isold LLWS during the passage. Some lower CIGS possible in
the wake of the cold front...however do not anticipate widespread
impacts to flight operations.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through Wednesday evening for INZ003.

MI...Beach Hazards Statement through Wednesday evening for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 8 PM EDT Wednesday for LMZ043-046.

&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 7, 3:56 PM EDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
356 PM EDT Tue Sep 7 2021

INZ004>008-012>016-MIZ078>081-081200-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-Marshall-
Fulton IN-Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-
356 PM EDT Tue Sep 7 2021 /256 PM CDT Tue Sep 7 2021/

...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 11 PM EDT /10 PM
CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a risk for severe thunderstorms this evening. The primary
hazard is damaging wind gusts. Large hail is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report.

INZ009-017-018-020-022>027-032>034-OHZ001-002-004-005-015-016-024-
025-081200-
De Kalb-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-
Adams-Grant-Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-
Putnam-Van Wert-Allen OH-
356 PM EDT Tue Sep 7 2021

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a risk for thunderstorms this evening. The primary hazard
is gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report.

INZ003-MIZ077-081200-
La Porte-Berrien-
356 PM EDT Tue Sep 7 2021 /256 PM CDT Tue Sep 7 2021/

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING...
...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 11 PM EDT /10 PM
CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Severe Thunderstorm Watch.

There is a risk for severe thunderstorms this afternoon and evening.
The primary hazard is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report.

LMZ043-046-081200-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
356 PM EDT Tue Sep 7 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT WEDNESDAY...
...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Severe Thunderstorm Watch.

There is a risk for severe thunderstorms this afternoon and evening
with wind gusts to 50 knots possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small Craft Advisory.

In the hours before

Local storm report, Sep 7, 4:35 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 PM EDT TUE SEP 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     4 NW BRIDGMAN           41.99N 86.62W
09/07/2021  M49 MPH          LMZ043             MI   BUOY

&&

BROWN
Special weather statement, Sep 7, 4:43 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Northern Indiana
443 PM EDT Tue Sep 7 2021

MIZ077-072115-
Berrien MI-
443 PM EDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of northeastern Berrien
County through 515 PM EDT...

At 443 PM EDT, Doppler radar was tracking a strong thunderstorm near
Stevensville, or 7 miles southwest of St. Joseph, moving east at 50
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  St. Joseph and Fair Plain around 450 PM EDT.
  Benton Harbor and Benton Heights around 455 PM EDT.
  Berrien Springs around 500 PM EDT.

Other locations impacted by this storm include Spinks Corners,
Millburg, Sodus, Baroda, Eau Claire and Shoreham.

This includes Interstate 94 in Michigan between mile markers 17 and
34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southwestern Michigan.

&&

LAT...LON 4193 8622 4194 8659 4212 8649 4213 8647
      4214 8622
TIME...MOT...LOC 2043Z 270DEG 45KT 4204 8661

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JBALL
Local storm report, Sep 7, 4:58 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 PM EDT TUE SEP 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 N STEVENSVILLE        42.02N 86.53W
09/07/2021  E0.50 INCH       BERRIEN            MI   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Local storm report, Sep 7, 5:00 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 PM EDT TUE SEP 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             3 SSE FAIR PLAIN        42.05N 86.44W
09/07/2021  M0.25 INCH       BERRIEN            MI   PUBLIC

            PHOTO ON TWITTER.

&&

BROWN
Local storm report, Sep 7, 5:03 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
503 PM EDT TUE SEP 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             2 SE SHOREHAM           42.04N 86.49W
09/07/2021  M0.50 INCH       BERRIEN            MI   TRAINED SPOTTER

&&
Special weather statement, Sep 7, 5:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
515 PM EDT Tue Sep 7 2021

MIZ078>080-072145-
Branch MI-St. Joseph MI-Cass MI-
515 PM EDT Tue Sep 7 2021

...Strong thunderstorms will impact portions of southeastern Cass,
St. Joseph and northwestern Branch Counties through 545 PM EDT...

At 515 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Vicksburg to near Constantine. Movement
was east at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Centreville around 530 PM EDT.
  Sturgis around 535 PM EDT.

Other locations in the path of these storms include Union City and
Colon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southwestern Michigan.

&&

LAT...LON 4178 8534 4179 8588 4207 8564 4207 8516
TIME...MOT...LOC 2115Z 267DEG 42KT 4207 8555 4184 8576

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

FISHER

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:37 PM EDTSpecial Marine WarningIWX23 min
Sep 7, 3:57 PM EDTSpecial Marine WarningIWX63 min
Sep 7, 4:59 PM EDTSpecial Marine WarningIWX61 min
Sep 7, 4:03 PM EDTSevere Thunderstorm Warning Considerable damage threatIWXBerrien27 min
Sep 7, 4:27 PM EDTSevere Thunderstorm WarningIWXBerrien, Cass, Saint Joseph48 min
Sep 7, 4:43 PM EDTSpecial Weather StatementIWXVan Buren32 min
Sep 7, 5:24 PM EDTSevere Thunderstorm WarningIWXBranch, Saint Joseph19 min
Sep 7, 5:26 PM EDTAreal Flood AdvisoryIWXBerrien3 hr
Sep 7, 6:51 PM EDTSpecial Weather StatementIWXHillsdale24 min
Sep 7, 7:12 PM EDTSpecial Weather StatementIWXBranch33 min
Sep 7, 7:36 PM EDTSpecial Weather StatementIWXHillsdale24 min
Sep 7, 7:46 PM EDTSevere Thunderstorm WarningIWXHillsdale29 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.